Thursday, January 5, 2012

Our Cancer Journey - Week 3

This weekend will be our last pre-chemotherapy time together and we're preparing our home and ourselves for the months ahead.

Last Thursday we met with the care team to assess the physical changes in Kathy's skin and left breast.    The mottling of the skin was likely caused by blood settling through tissue planes after the sentinel node biopsy procedure.  Over the past few days the discoloration followed the same color changes as a bruise, going from red to brown to green/yellow, then disappearing.   The breast swelling was likely caused by the disruption of lymphatics during the removal of lymph nodes.   Thus, the cause of all the changes was not new tumor growth but side effects of the biopsy procedure.   Her physical exam is now the same as it was 2 weeks ago.  

The care team briefed us on the weeks ahead.  Together, we discussed the treatment options and finalized a plan  - chemotherapy first, followed by mastectomy, followed by radiation oncology.

The appropriate chemotherapeutic regimen for a HER2 negative, ER/PR positive tumor is 4 cycles of cytoxan/adriamycin over the next 8 weeks, followed by Taxol for 12 weeks.

Kathy begins chemotherapy at 10am on August 11.   The 3 hour infusion procedure includes anti-emetics (odansetron), steroids (dexamethasone), hydration, a 30 minute infusion of cytoxan, and a slow IV push of adriamycin.

We've been told to expect the worst symptoms to occur 48 hours after treatment and we've been given compazine and lorazepam for nausea.   Kathy may also develop constipation and diarrhea, which we'll treat with over the counter medications.   We'll have to watch for fever as her white blood cell counts drop to the level that she cannot  fight off infections.   I've cancelled all my meetings on her chemotherapy days and on the 2nd day after each treatment when her fatigue will be the most significant.

Kathy will lose all her hair about 2 weeks after the first treatment and she's arranged with her hairdresser to shave it off.   We've already purchased a few warm winter hats and head wraps.

The chemotherapy medications are effective but can have profound side effects.   Cytoxan causes mouth/throat sores.   Adriamycin causes heart muscle damage and hand/foot syndrome.   Taxol can cause numbness and pain in the hands and feet, a problematic condition for an artist.

Yesterday,  she had a pre-chemotherapy echocardiogram to assess her heart function prior to receiving Adriamycin.   She also visited Hester Hill, who provided her with guidance about life style, wigs, and sources of support during the treatment process.

The transition from the cancer diagnosis phase to the treatment phase occurs next week.   We'll learn a great deal about being cancer patients as we ride the emotional roller coaster of the days ahead.

12 comments:

Eduardo Gonzalez Loumiet said...

Dr H, Thank you for sharing the plan and your thoughts. It brought a tear to my eyes. We will pray for your wife and family.

Connie said...

John, all the best on your journey, thank you for sharing your experience so candidly. You may find this newly published book helpful. http://soyouvesurvivedcancer.com/

Doru Mihaescu said...

We wish Kathy and your family all the best. You will be in our thoughts.

Anonymous said...

Dr. Halamka,

You are providing great insight into cancer treatment and how it effects people at a personal level. Your blog posts are a great service to anyone looking for support and answers. Thank you very much.

I recently lost a very dear friend to cancer. It effected me so much that I lost 20 pounds over a period of 2 weeks after his death. I didn't realize that even though I was eating the same kind of food I ate everyday, I was eating less than usual. I am attributing this weight loss to emotional stress. Please take care of yourself while you are going through this difficult journey. I hope all is well when you are done with all treatments and I pray that there is no metastasis.

Thank you.

Kim H., Ohio said...

Dr. Halamka,

I stumbled across your blog while researching a CareGroup case study for my Masters program. I've enjoyed reading your entries, even those not associated with CareGroup. Wishing you and your wife the best in her cancer treatment. I hope that she finds restored health quickly. Thank you for being so candid in your journey.

Carrie said...

John, I stumbled upon your blog and the news about Kathy in the course of my work for a startup with a healthcare technology offering. I know you and Kathy simply as my community garden neighbors. I watched you two work together to transform the wild plot next to mine into a bountiful and beautiful garden. It comes as no surprise to me you are taking a team approach to battling Kathy's cancer...what an awesome team you are! I look forward to seeing both of you digging in the garden in the Spring -- the best therapy ever. Please tell Kathy I am thinking of her.

Deborah said...

Keeping you and your family in my prayers.

MargaretJ said...

Please know that there are millions who have survived all this (and some very close by!. It's a haul, but the waiting and not knowing was the hardest part. Once you jump aboard the train, it all seems doable. We're all rooting for your family.

Anonymous said...

Driving home from work Yesterday, I heard a new song by Jason Mraz, I Won't Give Up and I thought it would be a meaningful song for your journey.

My heart goes out to you having been there with my sister. I remember; losing her hair was very difficult for her. The public treats, or looks at them differently, almost as if to not really look at them. Since then, I always look, directly in the eye, smile and say hello to anyone I assume is undergoing chemo.

Keep your chins ups and know you are are in many of our thoughts and prayers.

Traditions are comforting, make some new ones that bring you peace or joy after the treatments.

Julie

Alliance4Health said...

Do you and your wife know about the Rupenzal project?http://www.rapunzelproject.org/ In the EU women no longer lose their hair during chemo in many cases as the result of cold caps and this US non-profit is bringing "cold caps" to the US.

http://www.rapunzelproject.org/News.aspxwomens_health/t/cold-caps-may-help-cancer-patients-keep-their-hair/#.TwpQNvJBN2A

Anonymous said...

Thanks for sharing. Wishing you and Kathy and family well as you go through this journey. You are in thoughts and prayers.

emmy said...

It made me cry that one more woman will have to go through this. You and Kathy will be in my prayers. Wishing her total success in her treatments.